Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 369, NWS Dodge City, KS

August 8, 2018Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2018, 1:37 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 1:37 PM MDT (19:37 UTC)
Expired
Aug 8, 2018, 2:07 PM MDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS53 KDDC 081937
SVRDDC
KSC075-187-082030-
/O.NEW.KDDC.SV.W.0369.180808T1937Z-180808T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
237 PM CDT WED AUG 8 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hamilton County in southwestern Kansas...
  North central Stanton County in southwestern Kansas...

* Until 330 PM CDT/230 PM MDT/.

* At 237 PM CDT/137 PM MDT/, a severe thunderstorm was located 14
  miles southwest of Syracuse, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Hamilton and north central Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3783 10195 3786 10177 3773 10163 3765 10191
TIME...MOT...LOC 1937Z 322DEG 9KT 3780 10189 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
521 
WWUS53 KDDC 081947
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
247 PM CDT WED AUG 8 2018

KSC075-187-082030-
/O.CON.KDDC.SV.W.0369.000000T0000Z-180808T2030Z/
Hamilton KS-Stanton KS-
247 PM CDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
CDT/230 PM MDT/ FOR SOUTHWESTERN HAMILTON AND NORTH CENTRAL STANTON
COUNTIES...

At 246 PM CDT/146 PM MDT/, a severe thunderstorm was located 15 miles
southwest of Syracuse, moving southeast at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Hamilton and north central Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3783 10195 3786 10177 3773 10163 3765 10191
TIME...MOT...LOC 1946Z 320DEG 7KT 3779 10188 

HAIL...1.50IN
WIND...60MPH
 
$$

SUGDEN
090 
WWUS53 KDDC 082007
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
307 PM CDT WED AUG 8 2018

KSC075-187-082017-
/O.CAN.KDDC.SV.W.0369.000000T0000Z-180808T2030Z/
Hamilton KS-Stanton KS-
307 PM CDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON AND
NORTH CENTRAL STANTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3783 10195 3786 10177 3773 10163 3765 10191
TIME...MOT...LOC 2006Z 322DEG 9KT 3775 10184 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:18 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 8, 12:18 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
118 PM CDT Wed Aug 8 2018

...Updated Short term and Long term Discussions...

.SHORT TERM...(This evening through Thursday)
Issued at 116 PM CDT Wed Aug 8 2018

Widely scattered thunderstorms were already developing in north
central and west central Kansas as of 19z under a -11C 500mb
trough as it was beginning to cross western Kansas. The chance of
scattered thunderstorms will continue through the remainder of the
day and into the early evening hours across southwest Kansas as
this upper level trough passes. Strong thunderstorms capable of
producing penny size hail and wind gusts in excess of 40 mph will
be possible late day from the strongest storms. Although
thunderstorms will be possible just about anywhere across
southwest Kansas late today...the more favorable area for this
convection appears to be near the Colorado border and east of
Dodge City.

Based on the latest RAP and NAM this upper level trough will
begin to move into northern Oklahoma and central Kansas after 00z
Thursday. Skies will clear from north to south late tonight as
this upper level trough drops south into Oklahoma. A surface ridge
axis will move across western Kansas during the day on Thursday.
Dry conditions can be expected during the day on Thursday and
afternoon temperatures will likely warm back to near 90 degrees
based on the 00z Friday 900mb to 850mb temperatures forecast by
the NAM and GFS.

.LONG TERM...(Thursday night through Wednesday)
Issued at 116 PM CDT Wed Aug 8 2018

On Friday an upper level trough will drop south across western
Kansas during the day. This may result in a slight chance for
showers and thunderstorms as this upper level trough passes.

Models this morning remain in decent agreement with this upper
level trough becoming cut off from the flow early this weekend to
form a cut-off upper low over or near southwest Kansas. The GFS
and ECMWF then forecasts that this upper level system will then
slowly wobble east through the first half of next week. This will
bring our next decent chance for precipitation to western and
central Kansas along with keeping temperatures on the cool side.
Models do not handle these type of systems well so confidence is
very low on the location and track of this system during the last
half of the forecast period. Given the low confidence in the later
periods will stay close to guidance/persistence on when and where
the better chances for precipitation will occur. At this time it
appears that the current highs forecast early next week with highs
in the 80s may end up being a little on the warm side Monday or
Tuesday if we end up with a cloudy day with scattered showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Aug 8 2018

Clouds will be on the increase through late day as a -11c 500mb
trough crosses southwest Kansas. Scattered thunderstorms will also
be possible as this upper wave passes. The latest BUFR soundings
indicated ceilings late today and early this evening will range
from 3500 to 9000 ft AGL. Once this upper level trough passes the
skies will clear overnight. Outside these scattered thunderstorms
the winds will be mainly west to southwest at 10 knots or less. As
these storms pass these winds are expected to briefly shift to the
north northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  63  89  65 /  20  30  10   0
GCK  85  62  89  64 /  20  20  10  10
EHA  85  62  87  63 /  20  20  10  10
LBL  86  63  89  65 /  40  20  10  10
HYS  88  65  92  66 /  30  20   0  10
P28  88  66  91  68 /  30  20   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 8, 2:27 AM MDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
327 AM CDT Wed Aug 8 2018

KSZ030-031-043>046-061>066-074>081-084>090-090830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
327 AM CDT Wed Aug 8 2018 /227 AM MDT Wed Aug 8 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible across
southwest and portions of central Kansas this afternoon through
this evening. The main threat will be up to quarter size hail and
wind gusts up to 60 mph. Locally heavy rainfall is possible as
well increasing the potential for localized flooding.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 8, 10:57 AM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1157 AM CDT WED AUG 8 2018

KSZ030-081745-
Trego KS-
1157 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Collyer, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3901 9992 3908 10015 3913 10015 3913 9978
TIME...MOT...LOC 1656Z 295DEG 11KT 3915 10010

TATRO
Local storm report, Aug 8, 11:38 AM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 PM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             6 NNE COLLYER           39.12N 100.08W
08/08/2018  E0.75 INCH       TREGO              KS   PUBLIC

&&

LEE
Special weather statement, Aug 8, 11:38 AM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1238 PM CDT WED AUG 8 2018

KSZ031-081830-
Ellis KS-
1238 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY UNTIL 130 PM
CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Catherine, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram, Toulon and Munjor.

LAT...LON 3906 9904 3874 9904 3873 9930 3905 9926
TIME...MOT...LOC 1738Z 351DEG 15KT 3899 9920

TATRO
Special weather statement, Aug 8, 1:14 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT WED AUG 8 2018

KSZ061-074-082015-
Stanton KS-Hamilton KS-
214 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND
NORTHERN STANTON COUNTIES UNTIL 315 PM CDT/215 PM MDT/...

At 214 PM CDT/114 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles southwest of Syracuse, moving southeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Hamilton and northern Stanton Counties.

LAT...LON 3786 10203 3787 10167 3764 10153 3763 10196
TIME...MOT...LOC 1914Z 322DEG 13KT 3780 10188

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:41 PM MDTSpecial Weather StatementDDCFinney49 min
Aug 8, 10:57 AM MDTSpecial Weather StatementDDCTrego48 min
Aug 8, 11:06 AM MDTSevere Thunderstorm WarningDDCTrego34 min
Aug 8, 11:38 AM MDTSpecial Weather StatementDDCEllis52 min
Aug 8, 1:14 PM MDTSpecial Weather StatementDDCStanton61 min
Aug 8, 1:59 PM MDTSpecial Weather StatementDDCScott61 min
Aug 8, 2:10 PM MDTSpecial Weather StatementDDCStanton65 min
Aug 8, 2:15 PM MDTSpecial Weather StatementDDCScott60 min
Aug 8, 2:37 PM MDTSpecial Weather StatementDDCHamilton68 min
Aug 8, 2:40 PM MDTSpecial Weather StatementDDCScott65 min
Aug 8, 2:43 PM MDTSpecial Weather StatementDDCStanton47 min
Aug 8, 3:20 PM MDTSpecial Weather StatementDDCKearny55 min
Aug 8, 3:50 PM MDTSpecial Weather StatementDDCBarber40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.